Hail, Logan
- When
- July 19, 4:02 PM CST to 4:05 PM CST
- Where
- Logan County, 1.38 mi N of Napoleon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.520, -99.770
A weak and slow moving upper level low continued to move through the region resulting in thunderstorms developing in the afternoon and evening hours. With ample moisture in place a few thunderstorms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak and slow moving upper level low continued to move through the region resulting in thunderstorms developing in the afternoon and evening hours. With ample moisture in place a few thunderstorms produced large hail. The largest hail fell in Grant County, and was the size of a half-dollar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 12:27 PM CST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 127 PM CDT Thu Jul 19 2018 .SHORT TERM...(This evening through Friday) Issued at 112 PM CDT Thu Jul 19 2018 Continued showers and thunderstorms this afternoon and tonight, a few of which may be strong to marginally severe. A slow moving closed upper level low will continue moving eastward out of the Dakotas and into Minnesota tonight. Scattered showers and storms will develop across western and central North Dakota this afternoon and evening. Latest mesoanalysis indicates an environment (2000 J/Kg CAPE, 30 knots of shear and steep lapse rates) that is favorable for a few strong or even severe storms this afternoon with hail up to quarter size possible and wind gusts up to 50 mph. In addition to the hail threat, locally heavy rainfall will be likely as these storms will be slow moving in a moisture-rich atmosphere. Any storm that does become strong to severe will likely not be long-lived, as the environment looks supportive for pulse-like air mass thunderstorms rather than more organized convection. .LONG TERM...(Friday night through Thursday) Issued at 112 PM CDT Thu Jul 19 2018 Drying out across western and central North Dakota Friday and Saturday, with the next chance for severe weather arriving Sunday. A ridge will build in from the west on Friday as the upper level low over Minnesota continues moving eastward into the Great Lakes region. This will lead to a mainly dry day across western and central North Dakota on Friday, with the latest blend of model guidance suggesting pleasant temperatures with highs in the mid 70s to lower 80s. The ridge axis will move over central North Dakota on Saturday, leading to another dry and pleasant day with temperatures warming up a bit more than Friday, into the low to mid 80s. A shortwave trough with an associated surface cold front looks to swing eastward through the area Saturday night and Sunday. This front will be the focus for thunderstorm development. The environment during this time looks favorable for severe weather, especially Sunday afternoon and evening. The latest long range model data agrees well on a sheared environment of 40 to 60 kts of bulk shear, collocated with high instability and a cold front moving through. Behind this front, the synoptic scale flow aloft becomes nearly zonal to northwest for Monday through Wednesday. A few weak impulses look to be embedded within the large scale flow, bringing more chances for showers and storms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1152 AM CDT Thu Jul 19 2018 Expect VFR cigs and visibilities at all terminals through the end of the TAF forecast period. The main concern will be scattered showers and thunderstorms. Gusty and erratic winds are possible near storms, along with locally heavy rainfall and frequent lightning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
Hazardous Weather Outlook National Weather Service Bismarck ND 112 PM CDT Thu Jul 19 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201815- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 112 PM CDT Thu Jul 19 2018 /1212 PM MDT Thu Jul 19 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible across western and central North Dakota this afternoon and evening. The main hazards with stronger storms will be large hail up to quarter size and wind gusts up to 50 mph. Very heavy rainfall is also possible with the storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Sunday. Some storms could be severe. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed Sunday. AJ
Special Weather Statement National Weather Service Bismarck ND 150 PM CDT THU JUL 19 2018 NDZ023-191915- Wells ND- 150 PM CDT THU JUL 19 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WELLS COUNTY UNTIL 215 PM CDT... At 149 PM CDT, a strong thunderstorm was located 7 miles northeast of Hurdsfield, or 19 miles south of Harvey, moving southeast at 5 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Bowdon and Chaseley. Seek shelter inside a sturdy building or vehicle. LAT...LON 4753 9989 4757 9980 4744 9955 4735 9980 TIME...MOT...LOC 1849Z 318DEG 5KT 4750 9980 AYD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
203 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 3 E MONTPELIER 46.69N 98.52W
07/19/2018 M4.16 INCH STUTSMAN ND COCORAHS
STORM TOTAL THUS FAR. THE PAST 1.62 INCHES
HAS FALLEN IN THE LAST 6 HOURS. MINOR
FLOODING.
&&
ZHSpecial Weather Statement
National Weather Service Bismarck ND
312 PM CDT THU JUL 19 2018
NDZ004-005-192100-
Bottineau ND-Rolette ND-
312 PM CDT THU JUL 19 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BOTTINEAU AND
SOUTHWESTERN ROLETTE COUNTIES UNTIL 400 PM CDT...
At 312 PM CDT, a strong thunderstorm was located 6 miles southwest of
Dunseith, or 14 miles southeast of Bottineau, moving southeast at 10
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Dunseith, Rolette, Overly and Thorne.
LAT...LON 4871 9974 4854 10001 4855 10014 4878 10029
4887 10015
TIME...MOT...LOC 2012Z 321DEG 7KT 4874 10015
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
324 PM CDT THU JUL 19 2018
NDZ010-021-192115-
Mountrail ND-McLean ND-
324 PM CDT THU JUL 19 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCLEAN AND
SOUTHEASTERN MOUNTRAIL COUNTIES UNTIL 415 PM CDT...
At 324 PM CDT, a strong thunderstorm was located over Parshall, or 28
miles south of Stanley, moving southeast at 15 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Parshall, Roseglen, Raub and Parshall Bay Recreation Area.
Campers should move to a sturdy shelter until this storm passes.
&&
LAT...LON 4788 10187 4785 10187 4785 10182 4778 10172
4768 10213 4796 10235 4805 10211
TIME...MOT...LOC 2024Z 318DEG 14KT 4793 10219
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
412 PM CDT THU JUL 19 2018
NDZ036-192145-
Kidder ND-
412 PM CDT THU JUL 19 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KIDDER COUNTY UNTIL
445 PM CDT...
At 412 PM CDT, a strong thunderstorm was located over Lake Isabel, or
10 miles southeast of Steele, moving south at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Tappen, Dawson and Lake Isabel.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4690 9988 4690 9960 4664 9945 4663 9945
4663 9983
TIME...MOT...LOC 2112Z 355DEG 24KT 4679 9972
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
428 PM CDT THU JUL 19 2018
NDZ011-021-192200-
Ward ND-McLean ND-
428 PM CDT THU JUL 19 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARD AND NORTH
CENTRAL MCLEAN COUNTIES UNTIL 500 PM CDT...
At 428 PM CDT, a strong thunderstorm was located 6 miles north of
Roseglen, or 25 miles northwest of Garrison, moving east at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Douglas and Roseglen.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4786 10135 4760 10148 4778 10201 4785 10198
4785 10187 4794 10187
TIME...MOT...LOC 2128Z 289DEG 27KT 4784 10187
ABELINGThe Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774517, 774518, 774519, 774520, 774521.